Alert archive / Texas / Tornado Warnings in 2008

Tornado Warning 26, NWS San Angelo, TX

April 9, 2008Jones County, Taylor County, Texas

NWS San Angelo, TX issued this tornado warning at Apr 9, 2008, 3:15 PM CDT for Jones County, Taylor County, Texas. It was in force for 45 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 9, 2008, 3:15 PM CDT (20:15 UTC)
Expired
Apr 9, 2008, 4:00 PM CDT
In force
45 min
Issued by
NWS San Angelo, TX
Area
Storm-based polygon

Counties Jones County, TX, Taylor County, TX

The radar

The Dyess AFB radar (KDYX), 73 km from the middle of the area, began a volume at 20:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 9, 3:30 PM CDTTORNADO4 Nw Tye, TXREPORT OF A BRIEF TORNADO TOUCHDOWN ON I-20 WEST OF TYE
Apr 9, 3:37 PM CDTHAIL 14 Wsw Hawley, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 9, 9:35 AM CDTSevere Thunderstorm WatchSPC6 hr
Apr 9, 1:20 PM CDTTornado Watch PDSSPC7 hr

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 8.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2008-04-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2008-04-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 580 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-289 J/kg
Mixed-layer LCL
636 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
580 m²/s²
0-3 km storm-relative helicity
675 m²/s²
Significant tornado parameter
0.0
Supercell composite
10.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSJT 092016
TORSJT
TXC253-441-092100-
/O.NEW.KSJT.TO.W.0026.080409T2015Z-080409T2100Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
315 PM CDT WED APR 9 2008

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN JONES COUNTY IN WEST CENTRAL TEXAS...
  NORTHWESTERN TAYLOR COUNTY IN WEST CENTRAL TEXAS...

* UNTIL 400 PM CDT

* AT 311 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 3 MILES WEST OF
  MERKEL...OR ABOUT 20 MILES WEST OF ABILENE...MOVING NORTHEAST AT 31
  MPH.

* THE TORNADO IS EXPECTED TO BE NEAR...
  MERKEL BY 315 PM CDT...
  STITH AND NOODLE BY 330 PM CDT...
  TRUBY AND HODGES BY 340 PM CDT...
  HAWLEY BY 345 PM CDT...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. IF NO
BASEMENT IS AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE
BUILDING IN AN INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. IF IN
MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A SUBSTANTIAL
SHELTER.

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016
TIME...MOT...LOC 2015Z 216DEG 27KT 3248 10005

$$
2 follow-up statements
000 
WWUS54 KSJT 092018
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
318 PM CDT WED APR 9 2008

TXC253-441-092100-
/O.CON.KSJT.TO.W.0026.000000T0000Z-080409T2100Z/
JONES TX-TAYLOR TX-
318 PM CDT WED APR 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN TAYLOR AND SOUTHERN JONES COUNTIES...

AT 315 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO 3 MILES 
SOUTH OF MERKEL...OR 18 MILES WEST OF ABILENE...MOVING NORTHEAST AT 
31 MPH.

THE TORNADO WILL BE NEAR...
  MERKEL BY 320 PM CDT...
  STITH AND 6 MILES SOUTHEAST OF NOODLE BY 330 PM CDT...
  TRUBY AND HODGES BY 340 PM CDT...
  HAWLEY BY 345 PM CDT...

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016
TIME...MOT...LOC 2018Z 216DEG 27KT 3248 10003

$$
000 
WWUS54 KSJT 092026
SVSSJT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
326 PM CDT WED APR 9 2008

TXC253-441-092100-
/O.CON.KSJT.TO.W.0026.000000T0000Z-080409T2100Z/
JONES TX-TAYLOR TX-
326 PM CDT WED APR 9 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 400 PM CDT FOR
NORTHWESTERN TAYLOR AND SOUTHERN JONES COUNTIES...

AT 324 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A TORNADO.  THIS
TORNADO WAS LOCATED NEAR STITH...OR 13 MILES WEST OF ABILENE...MOVING
NORTHEAST AT 33 MPH.

THE TORNADO WILL BE NEAR...
  HODGES AND 7 MILES SOUTHEAST OF TRUBY BY 335 PM CDT...
  HAWLEY BY 345 PM CDT...

IN ADDITION TO THE TORNADO...THIS STORM IS CAPABLE OF PRODUCING
GOLFBALL SIZE HAIL AND DESTRUCTIVE STRAIGHT LINE WINDS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT WEDNESDAY EVENING
FOR WEST CENTRAL TEXAS.

LAT...LON 3268 10014 3270 9967 3235 10003 3239 10016
TIME...MOT...LOC 2026Z 232DEG 29KT 3252 9993

$$

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Apr 9, 1:36 PM CDT, 1 hour 39 minutes earlier.

Area forecast discussion, Apr 9, 1:36 PM CDT, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
136 PM CDT WED APR 9 2008

.UPDATE...
ZONE FORECAST HAS BEEN UPDATED TO INCLUDE A TORNADO WATCH FOR THE
ENTIRE FORECAST AREA THROUGH 8PM THIS EVENING.

&&

.PREV DISCUSSION... /ISSUED 958 AM CDT WED APR 9 2008/

UPDATE...
HAVE SENT AN UPDATE WITH THE SEVERE THUNDERSTORM WATCH INFORMATION
THAT AFFECTS THE NORTHERN TWO THIRDS OF THE BIG COUNTRY THROUGH
21Z.

PREV DISCUSSION... /ISSUED 628 AM CDT WED APR 9 2008/

AVIATION...
A WARM FRONT SHOULD GRADUALLY MOVE NORTH INTO THE BIG COUNTRY
THIS AFTERNOON. ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE
ACROSS WEST CENTRAL TEXAS THIS MORNING AS LOW LEVEL JET DEVELOPS
WITH MOISTURE TRANSPORT OVER THE FRONTAL BOUNDARY. MVFR CIGS
OVC010-020 OVER THE AREA THIS MORNING...WITH LCL IFR CIS BLO
OVC010 OVER THE HEARTLAND...RISING TO BKN020-030 THIS
AFTERNOON...ESPECIALLY IN THE WARM SECTOR. SCATTERED STORMS ARE
EXPECTED ACROSS MAINLY THE NORTHERN HALF OF WEST CENTRAL TEXAS
THIS AFTERNOON. ADDITIONAL STORM DEVELOPMENT IS EXPECTED BY LATE
AFTERNOON AND EVENING...JUST AHEAD OF AN APPROACHING DRYLINE WEST
OF A SWEETWATER TO SAN ANGELO TO OZONA LINE. AS THE STRONG LIFT
FROM THE APPROACHING DEEP UPPER TROUGH IMPINGES ON THE AREA...AN
INTENSE SQUALL LINE IS EXPECTED TO DEVELOP AND MOVE RAPIDLY EAST
ACROSS WEST CENTRAL TEXAS TONIGHT.  21

PREV DISCUSSION... /ISSUED 339 AM CDT WED APR 9 2008/

DISCUSSION...

A LOT OF THINGS GOING ON WEATHER WISE OVER THE NEXT 24 TO 36 HOURS
ACROSS WEST CENTRAL TX. YESTERDAYS COLD FRONT HAS STALLED OVER
THE NW HILL COUNTRY AND SOUTHERN HEARTLAND. A BAND OF ELEVATED
CONVECTION DEVELOPED OVER NORTH CENTRAL TX AND IS CONTINUING TO
MOVE EAST AWAY FROM THE AREA THIS MORNING. THE RUC/NAM BOTH
DEVELOP ANOTHER BAND OF ELEVATED CONVECTION RIGHT AROUND OR JUST
AFTER 12Z AS A LEAD IMPULSE EJECTS NORTHEAST ACROSS THE PLAINS
AHEAD OF THE MAIN SYSTEM. THIS AREA OF CONVECTION WILL LIKELY GROW
IN COVERAGE AS IT TRAVELS NORTH ACROSS THE BIG COUNTRY AND
NORTHERN TX THRU 18Z. THE MAIN QUESTION WILL BE WHERE THE
BOUNDARIES SET UP LATER TODAY AFTER THE ELEVATED CONVECTION
DEPARTS. IT IS ALSO POSSIBLE THAT WE WILL TRANSITION FROM ELEVATED
TO SURFACE BASED CONVECTION DURING THE AFTERNOON ON THE SOUTHERN
FLANK NEAR THE RETREATING SURFACE WARM FRONT. OTHER DEVELOPMENT IS
POSSIBLE ALONG THE DRYLINE WHICH WILL STRETCH SOUTH OF A
DEVELOPING SURFACE LOW OVER THE PERMIAN BASIN BY LATE AFTERNOON OR
EARLY EVENING. THE ELEVATED STORMS THIS MORNING WILL BE CAPABLE OF
PRODUCING MARGINALLY SEVERE HAIL. ANY STORMS THAT DEVELOP THIS
AFTERNOON/EVENING ARE EXPECTED TO TRANSITION QUICKLY TO
SUPERCELLULAR GIVEN THE PROGGED INSTABILITY/SHEAR COMBINATION AND
WOULD BE CAPABLE OF PRODUCING VERY LARGE HAIL AND
TORNADOES...ESPECIALLY NEAR THE WARM FRONT AND TOWARD EVENING AS
LOW LEVEL SHEAR INCREASES WITH THE STRENGTHENING LLJ. A STRONG
TORNADO OR TWO CANNOT BE RULED OUT WITH ANY DISCREET CELLS THIS
EVENING. THE STORMS WILL LIKELY BECOME A SQUALL LINE OVERNIGHT AS
A PACIFIC COLD FRONT SWEEPS ACROSS THE AREA WITH DAMAGING
WINDS...LARGE HAIL...AND AN ISOLATED TORNADO POSSIBLE.

THE PACIFIC FRONT AND ANY STORM ACTIVITY ASSOCIATED WITH IT WILL
QUICKLY MOVE EAST OF MY FORECAST AREA EARLY THURSDAY. SKIES WILL
CLEAR OUT FAIRLY RAPIDLY WHICH WILL ALLOW FOR FULL INSOLATION AND
DEEP TROPOSPHERIC MIXING TO TAKE PLACE. THE NAM/GFS FORECAST WINDS
OF 40 TO 45 KTS AT THE TOP OF THE MIXED LAYER DURING THE
AFTERNOON...WHICH IS USUALLY A GOOD ESTIMATE FOR THE MAX WIND
GUST. IT WILL BE A CLEAR CUT HIGH END WIND ADVISORY
EVENT...HOWEVER WITH THE EXPECTED HIGHER PRIORITY SEVERE WEATHER
PRECEDING IT...I WILL ELECT NOT TO ISSUE A HEADLINE TO AVOID
COMPLEXITY AND WILL LIKELY DO SO TOMORROW MORNING AFTER THE
CONVECTIVE EVENT IS OVER. FOR WHAT ITS WORTH...MET GUIDANCE IS
FORECASTING SUSTAINED WINDS IN THE LOW 30S KT RANGE. A VERY WINDY
DAY IS INDEED IN STORE.

ONLY MADE A FEW TWEAKS HERE AND THERE TO THE FORECAST BEYOND
THURSDAY. THERE ARE SOME NOTICEABLE DIFFERENCES BETWEEN THE
GFS/ECMWF ON HOW DEEP THE TROUGH WILL BE OVER THE SOUTHERN PLAINS
FOR THE WEEKEND. IF THE ECMWF VERIFIES...TEMPS WILL BE EVEN COOLER
THAN WHAT IS IN THE FCST. NO MATTER WHICH SOLN YOU BELIEVE...THE
WEATHER WILL BE DRY FOR THE REMAINDER OF THE 7 DAY PERIOD.

LACY

&&

.PRELIMINARY POINT TEMPS/POPS...
ABILENE  58  77  40  74 /  70  10  10  10
SAN ANGELO  58  83  43  78 /  60  10  10   0
JUNCTION  63  85  44  83 /  50  10  10  10

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY
EVENING FOR BROWN-CALLAHAN-COKE-COLEMAN-CONCHO-CROCKETT-FISHER-
HASKELL-IRION-JONES-KIMBLE-MASON-MCCULLOCH-MENARD-NOLAN-RUNNELS-
SAN SABA-SCHLEICHER-SHACKELFORD-STERLING-SUTTON-TAYLOR-
THROCKMORTON-TOM GREEN.

&&

99/15
Hazardous weather outlook, Apr 9, 1:52 PM CDT, 1 hour 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
152 PM CDT WED APR 9 2008

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-101900-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
152 PM CDT WED APR 9 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND TONIGHT ACROSS WEST
CENTRAL TEXAS AS A WARM FRONT INTERACTS WITH A SURFACE DRYLINE.
THE BEST CHANCE FOR SEVERE THUNDERSTORMS WILL BE MAINLY ALONG AND
NORTHEAST OF A LINE FROM STERLING CITY...THROUGH SAN ANGELO...AND
SOUTH TO MASON. THUNDERSTORMS WILL LIKELY DEVELOP QUICKLY THIS
AFTERNOON IN THIS VERY UNSTABLE ENVIRONMENT. THE MAIN THREATS WILL
BE VERY LARGE HAIL AND STRONG TORNADOES.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON THURSDAY...WATCH FOR STRONG WEST WINDS ACROSS WEST CENTRAL
TEXAS. EXPECT AT LEAST A WIND ADVISORY. ALSO...WITH VERY DRY AIR
MOVING INTO WEST CENTRAL TEXAS...MINIMUM RELATIVE HUMIDITY VALUES
WILL LIKELY DROP INTO THE TEENS ACROSS WEST CENTRAL TEXAS THURSDAY
AFTERNOON. THUS...CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED
WITH A FIRE WEATHER WATCH IN EFFECT THURSDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

EXPECT SPOTTER ACTIVATION THIS AFTERNOON AND TONIGHT.

23/HUBER

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 8, 7:25 PM CDTSevere Thunderstorm WarningSJTMenard35 min
Apr 8, 7:49 PM CDTSevere Thunderstorm WarningSJTMason, Menard26 min
Apr 8, 8:17 PM CDTSevere Thunderstorm WarningSJTMason, Menard43 min
Apr 8, 9:25 PM CDTSevere Thunderstorm WarningSJTMason25 min
Apr 9, 4:16 AM CDTFire Weather WatchSJTBrown, Callahan, Coke, Coleman, Concho, Crockett and 18 more25 hr
Apr 9, 2:58 PM CDTSevere Thunderstorm WarningSJTNolan, Taylor32 min
Apr 9, 3:23 PM CDTTornado WarningSJTFisher, Nolan52 min
Apr 9, 3:35 PM CDTTornado WarningSJTJones, Taylor40 min
Apr 9, 3:54 PM CDTTornado WarningSJTCallahan, Taylor36 min
Apr 9, 3:57 PM CDTTornado WarningSJTJones, Shackelford48 min
Apr 9, 4:04 PM CDTTornado WarningSJTFisher, Jones26 min
Apr 9, 4:13 PM CDTSevere Thunderstorm WarningSJTSterling32 min
Apr 9, 4:44 PM CDTTornado WarningSJTShackelford31 min
Apr 9, 4:57 PM CDTSevere Thunderstorm WarningSJTHaskell, Jones, Throckmorton32 min

Nearby

Tornado Warnings in Texas, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.